Alert archive / Kentucky / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 2, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Apr 5, 2010, 8:28 PM EDT for Lawrence County, Ohio; Boyd County, Carter County, Greenup County, Kentucky; Wayne County, West Virginia. It was in force for 47 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2010, 8:28 PM EDT (00:28 UTC)
- Expired
- Apr 5, 2010, 9:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, OH, Wayne County, WV
The radar
The Jackson,KY radar (KJKL), 97 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 9:00 PM EDT | HAIL 0.75 | Kenova, WV | |
| Apr 5, 9:02 PM EDT | HAIL 0.5 | Kenova, WV | |
| Apr 5, 9:05 PM EDT | HAIL 0.75 | Catlettsburg, KY | |
| Apr 5, 9:10 PM EDT | HAIL 1.5 | 6 Nw Rush, KY | |
| Apr 5, 9:15 PM EDT | HAIL 0.88 | Rush, KY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1181 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
027
WUUS51 KRLX 060028
SVRRLX
KYC019-043-089-OHC087-WVC099-060115-
/O.NEW.KRLX.SV.W.0002.100406T0028Z-100406T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
828 PM EDT MON APR 5 2010
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BOYD COUNTY IN KENTUCKY...
THIS INCLUDES THE CITIES OF...CANNONSBURG...ASHLAND...
NORTHERN CARTER COUNTY IN KENTUCKY...
THIS INCLUDES THE CITY OF CARTER CAVES STATE PARK...
SOUTHERN GREENUP COUNTY IN KENTUCKY...
NORTHWESTERN WAYNE COUNTY IN WEST VIRGINIA...
SOUTHWESTERN LAWRENCE COUNTY IN SOUTHEAST OHIO...
THIS INCLUDES THE CITIES OF...IRONTON...COAL GROVE...
* UNTIL 915 PM EDT
* AT 822 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
GESLING...OR 6 MILES NORTHWEST OF CARTER CAVES STATE PARK...AND
MOVING EAST AT 35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
OLDTOWN...GREENBO LAKE...RUSH...COALTON...NAPLES...PRINCESS...
CATLETTSBURG...KENOVA AND CEREDO.
THIS WILL IMPACT THE FOLLOWING INTERSTATES
I-64 BETWEEN MILE MARKERS 170 AND 191 IN KENTUCKY...AND BETWEEN MILE
MARKERS 1 AND 5 IN WEST VIRGINIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3845 8322 3846 8322 3848 8320 3850 8320
3851 8319 3858 8251 3831 8250 3836 8324
3842 8324 3842 8325
TIME...MOT...LOC 0027Z 267DEG 30KT 3844 8314
$$
252 follow-up statements
645
WWUS51 KRLX 060058
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
858 PM EDT MON APR 5 2010
KYC019-043-089-OHC087-WVC099-060115-
/O.CON.KRLX.SV.W.0002.000000T0000Z-100406T0115Z/
GREENUP KY-CARTER KY-BOYD KY-LAWRENCE OH-WAYNE WV-
858 PM EDT MON APR 5 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR BOYD...NORTHERN CARTER AND SOUTHERN GREENUP COUNTIES IN
KENTUCKY...AND SOUTH CENTRAL LAWRENCE COUNTY IN SOUTHEAST OHIO...AND
NORTHWESTERN WAYNE COUNTY IN WEST VIRGINIA...
AT 852 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR HOPEWELL...OR NEAR GRAYSON...MOVING SOUTHEAST AT 35 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
COALTON...RUSSELL...IRONTON...RUSH...BELLEFONTE...PRINCESS...
SUMMIT...WESTWOOD...CANNONSBURG...COAL GROVE...ASHLAND...MAVITY...
CATLETTSBURG...SOUTH POINT...KENOVA...BURLINGTON AND CEREDO
THIS WILL IMPACT THE FOLLOWING INTERSTATES
...I-64 BETWEEN MILE MARKERS 170 AND 191 IN KENTUCKY...AND BETWEEN
MILE MARKERS 1 AND 5 IN WEST VIRGINIA.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3858 8251 3831 8250 3836 8324 3842 8324
3842 8325
TIME...MOT...LOC 0057Z 293DEG 32KT 3832 8283
$$
30264
WWUS51 KRLX 060110
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
910 PM EDT MON APR 5 2010
KYC019-043-089-OHC087-WVC099-060120-
/O.EXP.KRLX.SV.W.0002.000000T0000Z-100406T0115Z/
GREENUP KY-CARTER KY-BOYD KY-LAWRENCE OH-WAYNE WV-
910 PM EDT MON APR 5 2010
...THE SEVERE THUNDERSTORM WARNING FOR BOYD...NORTHERN CARTER AND
SOUTHERN GREENUP COUNTIES IN KENTUCKY...AND SOUTH CENTRAL LAWRENCE
COUNTY IN SOUTHEAST OHIO...AND NORTHWESTERN WAYNE COUNTY IN WEST
VIRGINIA WILL EXPIRE AT 915 PM EDT...
THIS WILL IMPACT THE FOLLOWING INTERSTATES
...I-64 BETWEEN MILE MARKERS 170 AND 191 IN KENTUCKY...AND BETWEEN
MILE MARKERS 1 AND 5 IN WEST VIRGINIA.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. OTHER
STORMS IN THE AREA COULD PRODUCE GUSTY WINDS AND PEA SIZE HAIL.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3858 8251 3831 8250 3836 8324 3842 8324
3842 8325
TIME...MOT...LOC 0110Z 293DEG 32KT 3827 8270
$$
30What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 8:05 PM EDT, 23 minutes earlier.
Area forecast discussion, Apr 5, 8:05 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 805 PM EDT MON APR 5 2010 .SYNOPSIS... WEAK UPPER DISTURBANCE MAY BRING A FEW SHOWERS OR STORMS TONIGHT. DRY AND QUITE WARM TUESDAY AND WEDNESDAY. COLD FRONT PASSES WITH SHOWERS AND POSSIBLE THUNDERSTORMS LATE WEDNESDAY NIGHT INTO THURSDAY. && .NEAR TERM /THROUGH TUESDAY/...UPDATED UPDATED POPS AND SKY GRIDS TO REFLECT CURRENT RADAR TRENDS AND WARM FRONTAL LOCATION. SCT CONVECTION DEVELOPED ALONG WARM FRONT THIS AFTN...AS WEAK CAP WAS OVERCOME. SOME OF THESE STORMS WENT SVR IN AND AROUND THE CWA ACROSS THE SOUTH...AIDED WITH 2 GRAND CAPE...BL CONVERGENCE ALONG FRONT...AND MODEST SHEAR. RUC13 SHOWS MLCAPE AHEAD OF FRONT OF ARND 2 GRAND WANING THIS EVENING WITH LOSS OF HEATING. EXPECT CONVECTION TO DIMINISH RAPIDLY OVER THE NEXT FEW HRS...WITH NOTHING MORE THAN SOME SHRA EXPECTED BY THE TIME THE FRONT IS NORTH OF I64 CORRIDOR. MOST AREAS SHOULD CLEAR OUT BY 06Z AS UPR HEIGHTS BUILD INTO THE AREA. PREVIOUS DISCUSSION BELOW... WEAK FRONTAL BOUNDARY NEVER REALLY SANK SOUTH OF CENTRAL OHIO. LOW LEVEL WSW FLOW HAS PUSHED UP TEMPS AND DEWPOINTS TODAY...YET CAP IS JUST STARTING TO BREAK...AS EVIDENCED BY LACK OF SIGNIFICANT ACTIVITY ON AREA RADARS. MIDLEVEL WAVE WILL PUSH ALONG OHIO RIVER INTO NORTHERN WEST VIRGINIA THIS EVENING THOUGH...WHICH SHOULD PROVIDE ENOUGH SUPPORT FOR AT LEAST SCATTERED SHOWERS AND A COUPLE THUNDERSTORMS. KEPT POPS ON THE LOW END OF CHANCE RANGE. EXPECT ANY ACTIVITY TO PUSH NORTH OF CWA BY 08Z OR SO AS WAVE SLIDES OFF AND H500 PATTERN STARTS TO AMPLIFY. CLOUDS WILL CLEAR BEHIND AS WELL...AND LITTLE TO NO FOG IS ANTICIPATED WITH TOP OF BOUNDARY LAYER REMAINING WELL STIRRED. STUCK CLOSER TO MET FOR LOW TEMPERATURES. TUESDAY WILL FEATURE PLENTY OF SUNSHINE UNDER THE RIDGE...AS WELL AS GUSTY SOUTHWEST WINDS AS THE PRESSURE GRADIENT TIGHTENS ESPECIALLY ACROSS THE WESTERN CWA. RUNNING MAX TEMPERATURES OFF EXPECTED H850 VALUES YIELDED NUMBERS IN THE GUIDANCE ENVELOPE...WELL INTO THE 80S FOR MANY. ALONG WITH THIS...HOWEVER...COMES FIRE DANGER CONCERNS. SEE FIRE WEATHER SECTION FOR DETAILS. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... HIGH PRESSURE IN CONTROL TUESDAY NIGHT AND WEDNESDAY. GOOD PRESSURE GRADIENT SHOULD PREVENT DECOUPLING OF WINDS TUESDAY NIGHT...SO WENT ABOVE MOS GUIDANCE LOWS. MODELS VARY CONSIDERABLY ON TIMING OF THE COLD FRONT LATE WEDNESDAY NIGHT AND THURSDAY. BASED ON SREF AND FAST FLOW...THINK THAT FASTER IS THE WAY TO GO. THEREFORE WENT CLOSE TO THE GFS TIMING WITH FRONTAL PASSAGE. GFS IS THE COLDEST OF THE MODELS WITH AIR BEHIND THE FRONT...WELL COLDER THAN THE ENSEMBLES. THEREFORE WENT WARMER BEHIND THE FRONT THAN INDICATED ON THE GFS. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... STRONG COLD FRONT THAT PASSES WED NIGHT AND THURSDAY IN SHORT TERM...WILL EASE FIRE WEATHER CONCERNS GOING TOWARDS THE WEEKEND. MODEL DISCREPANCY EXISTS WITH MOISTURE BEHIND THE SURFACE FRONT ASSOCIATED WITH THE UPPER TROF. 12Z GFS HAS COLDEST SOLUTION WITH ADDITIONAL LINGERING MOISTURE HINTING AT SCATTERED LIGHT RAIN SHOWERS LASTING THROUGH THE DAY FRI. 850 TEMPS ON THE 12Z GFS WERE MINUS 5 TO MINUS 7. NOT READY TO GO THAT COLD. TRENDED MORE TOWARDS HPC AND ECMWF WITH DECREASING POPS THROUGHOUT FRI. TEMPS WILL DECREASE THUR AND FRI IN THE POST FRONTAL ENVIRONMENT DROPPING TO NEAR FREEZING TEMPERATURES IN THE HIGH ELEVATIONS OF THE EAST. THIS MAY PROVIDE A CHANCE OF A SNOW SHOWERS TO MIX IN WITH LIGHT RAIN THURSDAY NIGHT INTO FRIDAY. CONDITIONS WILL THEN IMPROVE WITH WARMING AND DRYING SET TO OCCUR THROUGH THE WEEKEND AND CONTINUING ON MONDAY. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... WARM FRONT WILL CONT TO LIFT NORTH THRU THE AREA THIS EVE...AND EXIT BY 05Z TONIGHT. SOME SCT CONVECTION ASSOCIATED WITH WARM FRONT WILL TEND TO DIE OFF AFTER SUNSET. INSERTED TEMPO CB IN KHTS...KCRW...KPKB USING RADAR TRENDS FOR TIMING. CONFIDENCE NOT HIGH THAT ANY PARTICULAR SITE WILL GET HIT. HOWEVER...GUST FRONT FROM BKN LINE OF CONVECTION WILL AFFECT KCRW BETWEEN 00-01Z...WITH GUSTS TO PERHAPS 30KTS. VFR CONDITIONS PREVAIL OVERNIGHT IN WARM SECTOR. BL WINDS SHOULD PRECLUDE ANY FG. SHALLOW SFC INVERSION COMBINED WITH 30-40KTS OF FLOW JUST OFF THE DECK WARRANTS LLWS WORDING FOR KCRW...KHTS...AND KHTS 11-13Z. VFR CONT FOR TUE IN WARM SECTOR. GUSTY WINDS OF 20-25KTS TUE AFTN IN GOOD MOMENTUM TRANSFER...WITH SOME 30KT GUSTS POSSIBLE ACROSS SE OH FROM PRESSURE GRADIENT. AFTER 00Z WEDNESDAY... COLD FRONT WITH POSSIBLE THUNDERSTORMS EXPECTED TO PASS THURSDAY...OTHERWISE NO ORGANIZED AREAS OF IFR. && .FIRE WEATHER... EXAMINED PARAMETERS IN CONSIDERING FIRE WEATHER WATCH FOR AT LEAST A PORTION OF CWA TUESDAY AFTERNOON. WITH DEWPOINTS EXPECTED TO BOTTOM OUT IN THE MID TO UPPER 40S...AND HIGH TEMPS IN THE 80S...MINIMUM RH VALUES END UP IN THE 20-25 PERCENT RANGE. FUELS ARE OF COURSE STILL QUITE DRY...WITH RAINS THIS MORNING LIKELY DOING LITTLE TO WET THEM. WINDS ARE THE QUESTION. WHILE SUSTAINED WINDS MAY REACH THE 15 TO 20 MPH RANGE...NOT CONVINCED AT THIS TIME THAT THEY WILL GET CLOSE TO CRITICAL LEVELS. STRONGEST WINDS WILL BE SEEN IN KY/OH DURING THE AFTERNOON. COORDINATION WITH SURROUNDING OFFICES SUPPORTED THE DECISION TO HOLD OFF ON A FIRE WEATHER WATCH FOR NOW. WILL MAINTAIN MENTION IN HWO AS AT LEAST A FIRE DANGER STATEMENT APPEARS LIKELY FOR TOMORROW. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB/CL/RPY/TAX NEAR TERM...CL/30 SHORT TERM...RPY LONG TERM...KTB/TAX AVIATION...30 FIRE WEATHER...CL
Hazardous weather outlook, Apr 5, 3:06 PM EDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 306 PM EDT MON APR 5 2010 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-061915- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 306 PM EDT MON APR 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. DRY SOUTHWEST WINDS AND LOW HUMIDITY LEVELS TUESDAY AFTERNOON COULD CREATE WILDFIRE POTENTIAL...ALTHOUGH VALUES WILL BE MARGINAL FOR A CRITICAL FIRE DANGER. IF THE THREAT OF STRONGER WINDS OR LOWER HUMIDITY VALUES INCREASES...A RED FLAG WARNING COULD BE NEEDED FOR TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Apr 5, 5:51 PM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
551 PM EDT MON APR 5 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL GRUNDY 37.30N 82.10W
04/05/2010 U1.00 INCH BUCHANAN VA PUBLIC
&&
NNNNLocal storm report, Apr 5, 5:55 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
555 PM EDT MON APR 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL GRUNDY 37.28N 82.10W
04/05/2010 E1.00 INCH BUCHANAN VA PUBLIC
&&
ARBThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 11:06 PM EDT | Severe Thunderstorm Warning | RLX | Gallia, Jackson, Meigs, Vinton | 54 min |
| Apr 5, 11:50 PM EDT | Severe Thunderstorm Warning | RLX | Gallia, Meigs | 40 min |
| Apr 5, 8:50 PM EDT | Severe Thunderstorm Warning | RLX | Boyd, Carter, Lawrence | 40 min |
| Apr 5, 9:18 PM EDT | Severe Thunderstorm Warning | RLX | Boyd, Lawrence | 42 min |
| Apr 5, 9:57 PM EDT | Severe Thunderstorm Warning | RLX | Boyd, Lawrence | 48 min |
| Apr 5, 9:10 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Raleigh | 35 min |
| Apr 6, 12:28 AM EDT | Severe Thunderstorm Warning | RLX | Jackson, Roane | 31 min |
| Apr 6, 2:31 AM EDT | Severe Thunderstorm Warning | RLX | Pocahontas | 29 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2010Severe Thunderstorm Warnings in Ohio, 2010Severe Thunderstorm Warnings in West Virginia, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.